Help! It's Really Not Funny any more

Hi, this is my first post so here goes.

Having had all the scans known to man, last year I had two lung operations in 5 weeks (on the left and one on the right lung) for adenocarcinomas. Apart from a constant pain and feeling as if I am being hugged by an octopus, my biggest concern is the amount of weight I have gained. All my adult life I have been (now 65 & Mother of 2) I have been 8st 2lbs'ish but since these ops, last one was in June '16 I have put on over 2 and a half stone all over, including boobs. I have mentioned this along the way to various people (nurses, doctors etc.), everyone says don't worry about it and fall about laughing when I say non of my cloths fit any more. (Thank God for charity shops)!

Another side effect is also feeling as if I have been kicked in the stomach and it's all twisted. Have you any of these problems, it would be helpful to know.

Tizz

7 Replies

oldestnewest
  • Ive put on about 6kg since it all started. I put on about 4kg when I was on chemo (finished November)and am really struggling to lose it. I had an op to remove r lower lobe last July . I'm active/ doing my 10 000 steps a day and diet good. I really empathise! I've put it down to steroids when on chemo and just ploughing on with diet and exercise. I think that's really all you can do. Sorry not been much help but I'm glad it's not just me!

  • Hi there, my name is Linda. I had stage 3 lung cancer in 2010. I've always weighed between 105-110lbs my whole life. When I delivered both my children in 1990&1996 I weighed 129lbs. After radiation I weighed 85lbs. But then I developed radiation fibrosis and was put on very high dose of prednisone for 10 months. Plus the chemotherapy put me into menopause right away. I was 42 at the time. I don't know how many times I've sat in my closet crying because none of my clothes fit me anymore. I'm currently at a 138, 9lbs more than when I delivered both my children.

    I've complained to all of my doctors and not one of them has takes me seriously.

    This has been a shock to me as well as extremely embarrassing. I feel like an elephant. No one will take me seriously about this issue. I'm very self conscious about having gone from 85 to 138 lbs over night. It's been 6 Years and I've tried everything under the sun to loose this weight. I exercise, I eat healthy and it still won't come off. Unfortunately for me I had a blood clot in 2011, so I'm not able to take hormone replacement therapy for the menopause.

    I know this hasn't been very helpful. But I hope by telling you my story you will know your not alone.

    I wish you and Jackie the best of luck & hope you find a way to shed those extra pounds.

    Linda

  • Hi Linda,

    Thank you soooo much for your reply, it's crazy to be saying that it's great to know that I'm not the only one who is trying to cope with this problem.

    The daft thing is as the weeks go by I am less fit and able than I ever was before both my operations....

    Staying positive is rather tricky with so much self doubt with little or no possible answers or even attempts at a solution!

    I wish us both well and let me know if you find any brilliant treatments!!

    Tizz

  • Hi Tizz,you have all of my sympathy not only do you have octopus hugs (that's exactly as it feels as well as weirdly uncomfortable at times) you have gained weight.I too started to gain lots of weight which I have found difficult and annoying , however I have decided to do something radical, despite allowing myself to indulge post chemo life for me needed to go back to normal. I needed to lose that weight so in January nearly 2yrs since surgery and chemo, I joined Slimming world using only the healthy options so as not to aid cancer recurrence .It has worked so far 1.5 stones down .I am aiming to lose another stone .I have to add I feel a lot better so far .It has not been easy I also exercise at least twice a week in classes the focus on improving my health has helped me to move away further from that initial diagnosis which totally encompassed me for a long while.

    I am lucky I am just under surveillance not on constant treatment or steroids ,so it maybe that your situation which is vey different to mine making it harder to shift the weight .Drugs side effects are probably unavoidable not a lot you can do about it other than eat healthy food and keep moving .But still here just different .

    Doctors and nurses do there best but perhaps understandably have no idea how post treatment feels .I too feel totally twisted inside ,I did have a doctor show me and explain my xrays, CT 's post surgery and chemo, it helped me greatly, sort of helped me to visualise my newly designed inside ,I am also still feel very tired at times which annoys me loads .But still here ,it could have been different ,as long as everything keeps been negative for the next three years all will be ok.

    I don't know if my ramblings help I haven't always been this upbeat on this difficult journey I am just starting to getting me back ,I feel it takes time .Let yourself have that time .

    Diane

  • Ok Diane,

    That's it, slimming world gets my vote, it's so cruel, having never been over weight in my life before!!

    Wonderful to know that I am not the only person on the planet with octopus lungs! Paws crossed they can sort other probs, just want to get on with living!

    Best wishes

    Tizz

  • Hello Tizz,

    It can be very frustrating when you have gained weight and cant seem to shift it, this can be caused by a number of things, a side effect of steroids is increased appetite and weight gain. It may be helpful to ask your Gp for referral to a dietitian, they would be able to advise on healthy diet and moderate exercise program. Below I have added a link to the nhs choices web site which also has good diet advice.

    nhs.uk/Livewell/weight-loss...

    If you wish to discuss anything you can call our free nurse led helpline on 0800 358 7200

    Kind regards

    The Roy Castle Support Team

  • Thank you so much, your comments and others have been so helpful. It's just so good to hear that others have had to same feelings, so not to feel such a freak, being laughed at etc.

    With Best Wishes to All Your Team

    Tizz

You may also like...